Michigan, 2004

Winter Storm in Michigan, November 27 to 28, 2004

November 27 to 28, 2004 · NWS MQT · 4 events in 4 counties and zones

A low pressure system that developed in the Plains moved through Wisconsin and across eastern Lake Superior on the 27th. This storm system dropped heavy snow across portions of western Upper Michigan on the 27th and the morning of the 28th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system that developed in the Plains moved through Wisconsin and across eastern Lake Superior on the 27th. This storm system dropped heavy snow across portions of western Upper Michigan on the 27th and the morning of the 28th. Storm spotters reported 24-hour storm totals of 10 inches in Watton and Bruce Crossing and 13 inches in Wakefield. North winds gusting as high as 35 mph on the back side on the storm also resulted in areas of blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 27, 3:55 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 27, 3:55 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
355 AM EST SAT NOV 27 2004

.DISCUSSION...
00Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW DEEPENING TROF
OVER CNTRL NAMERICA WITH A NUMBER OF OUT-OF-PHASE SHRTWVS LURKING
WITHIN THIS FEATURE. THE STRONGEST OF THESE SHRTWVS IS ACRS THE SRN
PLAINS...WITH AN ASSOCIATED 1000MB SFC LO OVER SE KS. A 100KT H3 JET
MAX NOTED OVER TX...WITH ANOTHER STRONGER 120KT H3 JET OVER THE
INTERMTN W DIGGING INTO THE BASE OF THE TROF. TWO WEAKER SHRTWVS
NOTED FARTHER N...ONE NOW MOVING INTO THE DAKOTAS AND ANOTHER IN
SCNTRL CAN. IR STLT IMAGERY SHOWS A WELL DEFINED BAROCLINIC LEAF CLD
HAS DVLPD TO THE NE OF THE SRN PLAINS SHRTWV. WIDESPRD RA IS FALLING
FM THE CNTRL PLAINS NE INTO THE UPR LKS ALG AN INVERTED TROF
EXTENDING NEWD FM THE KS LOW INTO THE UPR LKS IN ADVANCE OF THE
DAKOTAS SHRTWV. PWATS ARND 0.67 INCH COMMON TO THE SW...WITH THESE
READINGS CLOSE TO 200 PCT OF NORMAL. 00Z GRB/MPX SDNGS ARE NEARLY
SATURATED THRU THE DEPTH OF THE TROP. PCPN FARTHER N OVER THE CWA IS
ON THE LGT SIDE...MAINLY ACRS THE E...AND ASSOCIATED MAINLY WITH THE
ISENTROPIC LIFT AHD OF THE DAKOTAS SHRTWV AND PRIMARILY IN THE FORM
OF SN. HOWEVER... VERY HI SFC DWPTS IN THE 35 TO 40 RANGE NOTED JUST
TO THE S OF THE FA...AND RA IS FALLING NR THE LK MI SHORE WITH SFC
TEMPS/DWPTS AT LEAST SVRL DEGREES ABV 32 AND LLVL WIND OFF THE
RELATIVELY WARM WATERS OF LK MI. 00Z GRB SDNG INDICATES DEPTH OF ABV
FRZG LYR EXTENDS UP TO JUST ABV H9...DEEP ENUF FOR ALL RA.

MAIN FCST CONCERNS THIS PACKAGE WILL BE THE IMPACT OF THE DEEPENING
TROF IN THE CNTRL CONUS AND GOING HEADLINES. SPECIFIC CONCERNS WL BE
FCST SN AMTS/PCPN TYPE/WINDS AND PSBL BLSN/COASTAL FLOODING HAZARDS.
MODELS IN FAIRLY GOOD AGREEMENT ON TRACKING FAIRLY STRG SFC LO THRU
THE CNTRL LKS AND INTO ONTARIO SAT/SUN...SO CONFIDENCE HI THAT MAJOR
WINTER STORM WL IMPACT THE FA. NCEP DISCUSSION FAVORS SLGTLY WEAKER
GFS FCST...AND THIS SOLN SEEMS REASONABLE CONSIDERING THE OUT-OF-
PHASE SHRTWVS PRESENT AND FCST LACK OF A STRG ARCTIC AIR INTRUSION
AS ARCTIC BRANCH FCST TO REMAIN TO THE N.

MODELS IN GENERAL AGREEMENT THAT STRG UPR JET MOVING ESEWD THRU THE
INTERMTN W THIS EVNG WL DEEPEN THE CENTRAL TROF AND CAUSE THIS SYS
TO BECOME NEGATIVELY TILTED AS SOME PHASING WITH DAKOTAS SHRTWV
TAKES PLACE...WITH INTENSIFYING SFC LO REACHING NR GRB AT 00Z SUN
AND THEN JUST NE OF ANJ BY 12Z SUN. INTENSIFICATION OF THIS SFC
LO/ACCOMPANYING WAD RESULTS IN INCRSG H3 WINDS ACRS ONTARIO...WITH
FA FALLING INTO RRQ OF THIS FEATURE STARTING TDAY. DEEP LYR H85-3
QVECTOR CNVGC/ H7-6 FRONTOGENESIS IN THE DEFORMATION ZN ALG THE SFC
LO TRACK WL ALSO HELP ENHANCE PCPN INTENSITY AS WL THE STRONG
FRONTOGENESIS/ AGEOSTROPHIC VERTICAL CIRCULATION/OMEGA NEAR THE HGT
OF THE -12C TO -15C ISOTHERMS IN THE MAX DENDRITIC SN GROWTH RANGE.
OVER THE WRN HALF OF THE FA...N UPSLOPE LLVL FLOW ON THE COLD SIDE
OF THE SFC LO TRACK WL ALSO ENHANCE SN RATES. LK ENHANCED SN WL ALSO
BECOME A PLAYER OVER THE WRN COUNTIES BEGINNNING LATER TDAY AS H85
TEMPS AS LO AS -8C (DELTA T APRCHG 13C) WRAP SWD BEHIND THE STORM
SYS IN THE FCST CYC N FLOW. SN AMTS OVER THE E WL BE LIMITED AS WARM
AIR WRAPS IN AHD OF THE DVLPG SFC LO AND CAUSES MORE RA THAN SN.

AS FOR FCST DETAILS...EXPECT PCPN TO BECOME MORE WDSPRD TDAY AS
INCRSG UPR DVGC/H85-3 QVECTOR CNVGC/H7-6 FRONTOGENESIS DVLPS ACRS
THE FA ALG INVERTED TROF. GFS SHOWS H100-85 THKNS INCRSG TO AOA
1300M AS FAR W AS BARAGA-WATERSMEET BY 00Z SUN WITH DEPTH OF ABV
FRZG LYR REACHING H85 EVEN AT IMT BY 18Z...SO EXPECT PCPN TO MIX
WITH OR CHG TO RA ACRS MUCH OF THE FA WHERE SN IS FALLING NOW EXCEPT
OVER THE FAR W. DUE TO THE UNSTABLE NATURE OF THE LLVL THERMAL
PROFILE ON THE GRB SDNG/HI SFC DWPTS...THINK PCPN TYPE WL BE EITHER
RA OR SN...WITH LOW CHCS FOR FZRA/PL. GFS FOCUSES THE BETTER
DYNAMICS/OMEGA OVER THE E. AT PLACES WHERE ALL SN FALLS ACRS THE FAR
W...EXPECT 3 INCHES OF SN/6HRS PER IMXR METHOD/GFS FCST SPECIFIC
HUMIDITY OF 3G/KG ON THE 290K SFC. BUT THE PCPN WL NOT REALLY PICK
UP THERE UNTIL LATER IN THE MRNG WITH THE ARRIVAL OF THE MORE
INTENSE FRONTOGENESIS. HAVE FCST UP TO 6 INCHES CONSIDERING IMXR/
ENHANCEMENTS NOTED ABV OVER THE FAR W WHERE PCPN WL REMAIN ALL SN.

TNGT...GFS SHOWS DEFORMATION ZN PCPN REACHING MAXIMUM INTENSITY
DURING THE 00Z-06Z PD OVER THE WRN ZNS BEFORE THE DYNAMICS EXIT TO
THE NE WITH THE SFC LO DURING THE LATE OVERNIGHT. BY 12Z...GFS
INDICATES DEEP QVECTOR CNVGC/UPR DVGC IMPACTING ONLY THE ERN ZNS.
AS COLDER AIR RUSHES BACK IN FM THE W WITH INTENSE MID LVL
FRONTOGENESIS MAX OVER THE WRN CWA MOVING TO THE NE OVERNGT...
EXPECT PCPN TO CHG TO SN W OF MQT-MNM DURING THE EVNG AND THEN OVER
THE ERN ZNS LATER. LOOK FOR A 6-9HR PD OF LK ENHANCED SN OVER THE W
BEFORE THE DEEP MSTR/DYNAMICS EXIT TO THE NE. ALTHOUGH THE SHARP CYC
FLOW IS FCST TO LINGER INTO SUN...THE GFS SHOWS A FAIRLY SHARP INVRN
DVLPG ARND 3K FT AT IWD DURING THE OVERNGT AS SHARP DNVA/UPR
CNVGC/H85-5 QVECTOR DVGC...SUGGESTING PURE LES OVER THE FAR W WL BE
LIMITED AS TRUE ARCTIC AIR REMAINS TO THE N. AS FAR AS SN
ACCUMULATIONS ARE CONCERNED...GFS FCSTS 0.33-0.50 INCH LIQUID
EQUIVALENT FM IWD-CMX OVERNGT. LES CHART SUGS 2-4 LK ENHANCED SN/6
HRS FOR EXPECTED CONDITIONS...SO WL GO WITH UP TO AN ADDITIONAL 8
INCHES OVERNGT OF SN IN THE FVRD LES BELTS OF THE W. SINCE GFS SHOWS
NW WINDS INCRSG TO UP TO 35-40KT LATE TGNT WITHIN THE MIXED LYR IN
THE WAKE OF THE STORM...EXPECT THE HEAVIER SN TO FALL FARTHER INLAND
THAN USUAL AND AS FAR AS NW IRON...BARAGA AND NW MQT COUNTIES. AN
ADDITIONAL HAZARD WL BE BLSN ONCE THE STRG WINDS COMMENCE.

LINGERING LK ENHANCED SN ON SUN MRNG OVER THE E WL TRANSITION
QUICKLY TO PURE LES. HOWEVER...LES WL BE MARGINAL WITH H85 TEMPS
BARELY REACHING -10C AND LLVL FLOW BECMG MORE WNW/NEUTRAL-ACYC UNDER
STRG NVA/H85-5 QVECTOR DVGC. BUT SEVERAL INCHES MAY ACCUMULATE OVER
THE KEWEENAW AND E OF MUNISING.

AS FAR AS HEADLINES ARE CONCERNED...WL DOWNGRADE WINTER STORM WRNG
FOR MQT COUNTY TO A WINTER WX ADVY FOR TDAY WITH LTL CHC FOR SGNFT
SN IN THIS AREA AS THE RA/SN LINE MOVES INTO THE W. WL GO WITH
WINTER STORM WRNG IN THIS COUNTY TNGT AS HEAVY SN WL FALL MAINLY
ACRS THE HURON MTNS IN STRG NW FLOW BEHIND THE LO. WL MAINTAIN ALL
OTHER WRNGS EVEN THOUGH HEAVY SN IN BARAGA AND IRON COUNTIES WL BE
LIKELY RESTRICTED TO THE FAR W TDAY.

COORDINATED WITH APX/GRB.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
     WINTER STORM WARNING SAT THROUGH 7 AM SUN MIZ001>004-009-084.
     WINTER STORM WARNING SAT THROUGH LATE SAT EVENING MIZ010.
     WINTER WX ADVY TDAY UNTIL 8 PM THIS EVNG MIZ005.
     WINTER STORM WRNG 8 PM THIS EVNG UNTIL 7 AM SUN MIZ005.
     GALE WRNG LK SUP.

&&

KC
Hazardous weather outlook, Nov 26, 4:35 PM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
435 PM EST FRI NOV 26 2004

MIZ001>007-009>014-084-085-271300-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
435 PM EST FRI NOV 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND SATURDAY

SNOW WILL DEVELOP TONIGHT AND OVERSPREAD THE AREA. THE SNOW WILL
CHANGE OVER TO RAIN OVER CENTRAL UPPER MICHIGAN ON SATURDAY WITH A
NARROW BAND OF RAIN MIXED WITH SNOW ABOUT 15 MILES EITHER SIDE OF A
LINE FROM DEERTON TO IRON MOUNTAIN. HEAVY SNOW WILL FALL ACROSS
WESTERN UPPER MICHIGAN WITH UP TO 7 INCHES POSSIBLE ON SATURDAY.

SEE THE LATEST STATEMENTS AND WARNINGS FOR FURTHER INFORMATION FOR
ON THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

HEAVY SNOW WILL CONTINUE OVER WESTERN UPPER MICHIGAN SATURDAY NIGHT
WITH UP TO 8 INCHES POSSIBLE. SEE THE LATEST WARNINGS AND STATEMENTS
FOR FURTHER INFORMATION ON THIS WINTER STORM.

RAIN AND SNOW OVER CENTRAL UPPER MICHIGAN WILL CHANGE OVER TO ALL
SNOW SATURDAY NIGHT WITH ACCUMULATIONS OF UP TO 5 INCHES.

LAKE EFFECT SNOW SHOWERS WILL CONTINUE ON SUNDAY. ADDITIONAL
ACCUMULATION IS POSSIBLE OVER THE HIGHER TERRAIN OF WESTERN UPPER
MICHIGAN AND LOCATIONS EAST OF MARQUETTE.

NORTHWEST GALE FORCE WINDS ARE EXPECTED ON LAKE SUPERIOR SATURDAY
NIGHT THROUGH SUNDAY NIGHT WITH A FEW STORM FORCE WIND GUSTS TO 50
KNOTS POSSIBLE ON SUNDAY ACROSS EASTERN LAKE SUPERIOR.

LAKESHORE FLOODING AND BEACH EROSION IS LIKELY FROM MARQUETTE AND
POINTS EASTWARD ON LAKE SUPERIOR LATE SATURDAY NIGHT THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE
GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Baraga

When
November 27, 5:00 AM EST
Where
Baraga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Winter Storm, Gogebic

When
November 27, 4:00 AM CST to November 28, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Winter Storm, Southern Houghton

When
November 27, 5:00 AM EST to November 28, 5:00 AM EST
Where
Southern Houghton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Winter Storm, Ontonagon

When
November 27, 5:00 AM EST to November 28, 8:00 AM EST
Where
Ontonagon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426041, 5426042, 5426043, 5426044.